Hail, Weld
- When
- July 24, 2:57 PM MST to 3:09 PM MST
- Where
- Weld County, 4.23 mi ENE of Johnstown
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 40.360, -104.780
Average size of the hailstones was 0.5 inches and the duration lasted 12 minutes.
Severe Thunderstorms moved across Weld, Morgan, and Adams County. 25 inches and minor flooding was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe Thunderstorms moved across Weld, Morgan, and Adams County. Most reports were from the Greeley area where hail reached 1.25 inches and minor flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 24, 2:08 PM MST, 49 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 308 PM MDT Thu Jul 24 2025 .KEY MESSAGES... - Scattered thunderstorms return this afternoon and evening. - Heavy rainfall expected with stronger thunderstorms - localized flooding will be possible. Greatest threat will be for burn scars, the urban corridor, and Palmer Divide. - Hotter and drier this weekend and into early next week. && .DISCUSSION /Through Thursday/... Issued at 235 PM MDT Thu Jul 24 2025 Water vapor imagery shows mid level moisture in place across the forecast area this morning, with a plume of lower level moisture on track to spread northward from NM through the day. Expecting similar conditions to yesterday for this afternoon and evening's shower and storm potential, with storms capable of producing some localized heavy rainfall once again. While winds aloft increase slightly today under a modest southwest to northeast facing jet, winds in the cloud layer will remain fairly light (5-25 kts). With the increasing winds aloft (mainly for the northern tier of the forecast area), there will be slightly more favorable shear values to see a few stronger storms develop compared to yesterday, with a few capable of producing strong to severe gusts and hail. Guidance generally keeps the greater, yet still modest, 0-6 km shear values towards the northern portion of the urban corridor and adjacent plains, so leaning towards these areas having the greatest potential for slightly more organization to occur. Temperatures aloft are slightly cooler than yesterday as well, so expect slightly larger hail growth potential, with hail up to 1" in diameter possible in the stronger storms. The latest HREF has decreased accumulations slightly since this morning, showing potential for rainfall accumulations of 1-2" across the forecast area, with a few bullseyes of slightly higher (~2.5"). After yesterday's efficient rain makers helping to saturate soils in areas along the Palmer Divide, this remains the area of main concern (outside of our burn scars and typical flood-prone areas) for flooding potential today. Things begin to dry out Friday, as a broad upper level ridge over the southeastern CONUS and an upper level low over the west puts Colorado under broad southwesterly flow aloft. There will still be enough moisture in place for afternoon showers and storms for the mountains, with some high-based showers and storms for the plains. Forecast soundings support the potential for gusty outflows with DCAPE values surpassing 1000 J/kg across the plains. By Saturday, hot and dry conditions will be in place as 700 mb temperatures warm to 20C under the persistent ridge and PWAT values drop to near 65-75% of normal across the forecast area. Any showers or storms that develop will remain anchored to the mountains, and afternoon high temperatures are forecast to climb into the mid to upper 90s for the majority of the plains. The hot and dry conditions are expected to persist through the beginning of next week, making for another hot weekend. Sunday looks to be the driest day of the week as ensembles show PWAT values dropping to 40 to 50% before they start to increase slowly again Monday. By the middle of the week there looks to be enough moisture to see scattered showers and storms return for the higher elevations. && .AVIATION /18Z TAFS through 18Z Friday/... Issued at 1140 AM MDT Thu Jul 24 2025 Southeasterly winds are in place for KDEN and KAPA late this morning with light and VRB winds for KBJC. Expecting these winds to persist until afternoon convection brings VRB and gusty winds to all TAF locations. Cloud cover has limited surface heating along the majority of the urban corridor, keeping temperatures a few degrees below the forecast. With ACARS soundings showing plenty of CIN remaining, have pushed convection potential back an hour at KDEN and KAPA. With elevated moisture still in place today, expect potential for slower moving storms to produce heavy rainfall, with visibilities briefly dropping as low as ~1SM (10-15% chance) while storms are overhead. Gusty outflow winds between 25-35 kts will also be possible with these showers and storms. Once stable conditions set in behind storms/showers, drainage winds are expected for KDEN/KAPA, with light and VRB winds expected for KBJC. For Friday, winds should transition to the east by late morning with potential for a Denver Cyclone to form somewhere north of the TAF sites. Still some uncertainties with afternoon convection potential, but forecast soundings show enough potential for high- based showers capable of producing gusty outflows by late afternoon, so have introduced a PROB30 to account for this concern. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bonner AVIATION...Bonner
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 809 AM MDT Thu Jul 24 2025 COZ030>051-251415- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 809 AM MDT Thu Jul 24 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Today will be similar to yesterday with slightly less moisture to work with and slightly stronger winds aloft. The main threat from storms will be localized heavy rainfall once again. With CREST Soil Moisture showing values near 50% over locations hit hardest with storms yesterday, these locations will be more susceptible to flooding concerns today in addition to burn scars and urban areas that end up underneath slow moving storms. Storms will be capable of producing accumulations of 1-3" with a few bullseyes of slightly higher amounts possible on the plains(up to 4" according to the HREF). A few storms will be capable of producing severe gusts and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Afternoon and evening showers and thunderstorms will continue for Friday, though they may not be as strong as moisture begins to decrease. Warmer and drier conditions are expected for the weekend, with portions of the plains forecast to reach the triple digits. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but reports of heavy rainfall or flooding will be appreciated.
The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
8 hail, 5 thunderstorm wind, 1 flood. Local standard time, as filed.
Average size of the hailstones was 0.5 inches and the duration lasted 12 minutes.
Photo of street flooding at US-34/11th Ave in Greeley.
Mesonet station CO038 located along I-76 between Keenesburg and Hudson.
Report of penny to quarter size hail on the southwest side of Keenesburg.
WeatherLink station located near Prospect Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271735, 1271736, 1271737, 1271738, 1271739, 1271740, 1271741, 1271742, 1271743, 1271744, 1271745, 1271747, 1271748, 1271749.